New Mexico, 2003High Wind in New Mexico, February 2 to 3, 2003
February 2 to 3, 2003 · NWS MAF · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 1, 12:50 PM MST, 12 hours 14 minutes earlier.
Area forecast discussion, Feb 1, 12:50 PM MST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CST SAT FEB 1 2003
FORECAST CONCERNS TODAY INCLUDE POTENTIAL HIGH WIND EVENTS SUNDAY AND
MONDAY...ASSOCIATED FIRE WEATHER CONCERNS...AND FROPA MONDAY.
HEIGHTS WILL BEGIN TO GRADUALLY FALL OVER THE AREA TONIGHT AS A
FAIRLY STRONG SHORTWAVE TROUGH BEGINS TO DIG INTO THE SOUTHWEST
U.S. TIGHTENING GRADIENTS AND STRENGTHENING MID LEVEL FLOW IN
ADVANCE OF THE TROUGH WILL SET THE STAGE FOR A LOW END WIND EVENT
ACROSS THE GUADALUPE MOUNTAINS SUNDAY. SURFACE WINDS WILL ALSO
INCREASE ACROSS THE PLAINS INTO THE BREEZY CATEGORY AS 850 MB THERMAL
RIDGE BUILDS ALONG THE TEXAS/NEW MEXICO BORDER. DOWNSLOPING WINDS
WILL LIKELY RESULT IN RECORD HIGH TEMPERATURES ACROSS THE BASIN
SUNDAY.
A MORE SIGNIFICANT WIND EVENT FOR THE MOUNTAINS WILL COMMENCE DURING
THE VERY EARLY MORNING HOURS MONDAY...AS STRONG MID LEVEL FLOW
ASSOCIATED WITH THE BASE OF THE SHORTWAVE TROUGH TRANSIT THE AREA.
DYNAMIC EFFECTS OF TERRAIN BLOCKING APPEAR TO THE MAXIMIZED IN THE
MESOETA FORECASTS AROUND THE 12-15Z TIMEFRAME.
MONDAYS FORECAST FOR THE PLAINS (INCLUDING THE CENTRAL BASIN)
WILL BE SOMEWHAT MORE DIFFICULT...AND WILL HINGE ON THE TIMING OF
THE WAVE/FRONT. IT CURRENTLY APPEARS THAT THE PERIOD FROM SUNRISE TO
MIDDAY WILL BE BREEZY/WINDY AND WARM...WITH FROPA AROUND MIDDAY AND
COOLING TEMPERATURES THEREAFTER.
NO FURTHER CHANGES ANTICIPATED ATTM.
PRELIMS:
MAF UB 041 081/044 063/037 0000
CNM UB 038 080/039 062/034 0000
MRF UB 030 073/037 069/030 0000
FST UB 045 083/047 065/039 0000
.MAF...
TX...HIGH WIND WATCH SUNDAY GUADALUPE MTNS...FIRE WEATHER WATCH
SUNDAY DAVIS/GUADALUPE MTNS AND NW BASIN.
NM...FIRE WEATHER WATCH SUNDAY GUADALUPE MTNS AND PLAINS.
LINDLEY
Hazardous weather outlook, Feb 1, 2:00 PM MST, 11 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST SAT FEB 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL RESULT IN AN INCREASE
IN SOUTHWESTERLY WINDS ON SUNDAY. WINDY CONDITIONS WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS SUNDAY...AND A HIGH WIND WATCH WILL BE
NECESSARY FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
THESE SOUTHWESTERLY WINDS...ALONG WITH LOW RELATIVE HUMIDITIES AND
UNSEASONABLY WARM AFTERNOON TEMPERATURES ON SUNDAY...WILL RESULT IN
CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD. A FIRE WEATHER
WATCH REMAINS IN EFFECT FOR SUNDAY FOR THE GUADALUPE AND DAVIS
MOUNTAINS...AND FROM THE SOUTHEASTERN NEW MEXICAN PLAINS EAST ACROSS
THE NORTHWESTERN PERMIAN BASIN.
WINDY CONDITIONS WILL BE POSSIBLE ONCE AGAIN ON MONDAY...ESPECIALLY
IN THE DAVIS AND GUADALUPE MOUNTAINS.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
PLEASE REFER TO THE HIGH WIND WATCH /WWUS74 KMAF/ AND FIRE WEATHER
WATCH /WWUS84 KMAF/ FOR FURTHER INFORMATION.
THIS HAZARDOUS WEATHER OUTLOOK...ALONG WITH OTHER WATCHES...
WARNINGS...AND ADVISORIES ISSUED BY THE NATIONAL WEATHER SERVICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf
High Wind, Guadalupe Mountains of Eddy County
- When
- February 2, 1:04 AM MST to February 3, 7:04 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
An intense upper level storm system which passed close to West Texas and southeast New Mexico resulted in very strong west winds in the higher elevations of the Guadalupe Mountains. An automated observing site in the Guadalupes recorded a peak wind gust of 99 MPH around 21:00 MST on the 2nd. The high winds blew a vehicle off of the north/south oriented Highway 62/180 near mile marker 6. The accident, occuring at 11:00 MST on the 2nd, resulted in one death and two injuries.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in California, February 2, 2003$30,000 · 2 events
- Winter Storm in Minnesota, February 2 to 3, 200322 events
- Heavy Snow and Winter Weather in Maine, February 2, 200312 events
- Winter Storm in South Dakota, February 2, 200311 events
- Winter Storm in Wisconsin, February 2 to 4, 200310 events
- Winter Storm in South Dakota, February 2, 20038 events
- Winter Storm in Wisconsin, February 2 to 3, 20038 events
- Winter Storm in Utah, February 2 to 3, 20037 events
- Winter Weather in Colorado, February 2 to 4, 20037 events
- Winter Storm in Maine, February 2 to 3, 20036 events
- Winter Storm in Wisconsin, February 2 to 3, 20036 events
- Winter Storm in Wyoming, February 2, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341359.